Spotting during cycle after more than a year taking BC pills

Patient

Q: Hello my girlfriend is taking the birth control pill and has not missed a day, taking it perfectly at the same time each day, shes also not taking any extra medication that could reduce the effectiveness of the pill. Also, she did not vomit or had diaharrea. We also did not have any problems for the past year or so (since when she started taking the pill). This cycle, we decided to have unprotected sex, and i ejaculed inside her since a long time ago (we have done that in the past, but i decided not to, to prevent) we had sex 4 days ago and there's left something like 10 pills to the end of the cycle, but she told me she had some spotting at the previous night and some unconfortable abdominal pain (nothing too serious, just sensitive and unconfortable as she described) on that day. The spotting stopped a couple hours later, but today, during the day, she had again the spotting, she said it looks like a menstruation, but its not since there's still about 10 pills to go... She has been for more than a year on the pill and never got this side effect, i heard it is common in the first 3 months, but i don't know what it is when it happens an extended time later, what is happening? Is she pregnant? Is it common? is it something i should worry about? I dont trust the internet a lot that's why i need an expert call.

Symptoms:  Spotting, sensitiveness and unconfortable abdominal feel
Doctor

A:   Hi,
Thanks for the query.
I understand your concern.
As your girl friend used oc pills as per the schedule, the possibility of pregnancy is less.
The spotting and pain can be due to postcoital abrasions or breakthrough bleeding of the pills or due to local causes like cervical erosion, polyp etc.
Contraceptive pills can lead to breakthrough bleeding after many months of using also.
Minor things like stress and strain, lifestyle modifications, weight changes etc can also affect hormonal levels.
Usually minor spotting and pain abdomen can subside soon without need of medication.
If you want to rule out the possibility of pregnancy, please go for urine pregnancy test after three weeks of intercourse.
Take care.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews